Question: Can laser cause pigmentation?

I've heard that laser treatments can cause pigmentation – is this true? A friend of mine had some veins treated with laser and was left with pigmentation on all the areas that were treated. How can one prevent this?

Answer

This is an excellent question and I am very glad someone has asked.

A laser in itself is generally not the “cause” of pigmentation. You need to remember that lasers are just instruments. They do what the operator tells them to do. Can you get pigmentation after having a laser treatment? Yes, you certainly can, and here is where the problem comes in. Generally if the following protocols have not been followed, then YES, a patient IS at risk after having laser: 1) If the patient has not been prepared properly for the treatment. 2) If the patient has not been given the correct aftercare advice. 3) If a patient has not been compliant in following the aftercare advice. 4)If the patient is not a suitable candidate for the treatment to begin with. 5) If the patient has not avoided the sun for a long enough period after having had the laser treatment, and/or the patient has not been diligent about wearing the appropriate sun protection after treatment.

So I think it is important to understand that the correct laser treatment being done, following the correct protocols and the patient being compliant after treatment… this yields EXCELLENT results. However, if any of the above “snags” have come into play, then yes, you could certainly have a problem with pigmentation. But I think it is important to understand that this is most often due to human error, and not that the laser is a poor device.

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest
Share on whatsapp
WhatsApp
RELATED QUESTIONS

Teenage skin

My name is Estelle and I am a 15year old teen. I'm really struggling with my facial skin,my face is…

Acne in my 40s

I have always struggled with oily and breakout skin since primary school but it has calmed down from my teens…

Question from Nickay Heyman

Hi there Doc I am a 28 year old Lady and I have a problem with dark spots left from…

Subscribe to our newsletter